Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Gray, ME

April 19, 2004Carroll County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Apr 19, 2004, 10:54 PM EDT for Carroll County, New Hampshire. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 10:54 PM EDT (02:54 UTC)
Expired
Apr 19, 2004, 11:30 PM EDT
In force
36 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Carroll County, NH

The radar

The Portland,ME radar (KGYX), 75 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 200254
SVRGYX
NHC003-200330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1053 PM EDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...OSSIPEE...CONWAY

* UNTIL 1130 PM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 12 MILES NORTHWEST OF 
  NORTH CONWAY TO 10 MILES NORTHEAST OF THORTON...MOVING EAST AT 40 
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JACKSON AND TAMWORTH AT 1110 PM EDT
  NORTH CONWAY AND TAMWORTH AT 1120 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4418 7123 4396 7134 4370 7138 4364 7103
          4398 7103 4412 7105

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 9:30 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 19, 9:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 PM EDT MON APR 19 2004

.DISCUSSION...
A THIN LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED IMMEDIATELY
AHEAD OF THE COLD FRONT. AT 900 PM THE COLD FRONT WAS JUST ABOUT
PARELLELL TO THE ST LAWRENCE IN CANADA...EXTENDING TO WESTERN NEW
YORK. GUSTY WINDS AHEAD OF THIS LINE...WITH SEVERAL STATIONS
REPORTING WIND GUSTS TO 40 MPH. HAVE ISSUED AN SPS TO HIGHLIGHT
THIS. THUNDERSTORMS GENERALLY WEAK...HOWEVER WITH UPSTREAM VAD WIND
PROFILES CONFIRMING MODEL FORECAST OF 55 KT WINDS BELOW 3000 FT...IT
WILL NOT TAKE MUCH TO GET THIS TO THE GROUND. THIS BEING SAID...WITH
THE LOSS OF DAYTIME HEATING...AND THEIR MOVEMENT INTO A COOLER DRIER
SURFACE ENVIRONMENT...EXPECT THE WEAKENING TREND TO CONTINUE. WILL
CONTINUE TO MONITOR RADAR...BUT FEEL CHANCES FOR SEVERE WEATHER ARE
STILL LIMITED.
&&

.MARINE...EXPECT WINDS TO REMAIN IN GALE CRITERIA UNTIL AFTER THE
FRONTAL PASSAGE LATE TONIGHT. WILL KEEP UP GALES...DROPPING WINDS
JUST BELOW GALE TOWARD DAYBREAK.
&&

.PREVIOUS DISCUSSION...
SHORT TERM...A COLD FRONT WILL CROSS THE AREA TONIGHT.  HIGH
PRESSURE WILL FOLLOW TUESDAY AND TUESDAY NIGHT.  BAND OF SHOWERS
AND THUNDERSTORMS ALONG THE UPPER ST. LAWRENCE RIVER INTO NEW
YORK STATE WILL MOVE EAST AND WEAKEN OVERNIGHT.  BY THE TIME THIS
REACHES THE COAST ANY REMAINING SHOWERS/SPRINKLES SHOULD BE FEW
AND FAR BETWEEN.  TOMORROW LOOKS TO BE MOSTY SUNNY AND SOMEWHAT
COOLER OVER MUCH OF THE AREA.  HOWEVER COASTAL SECTIONS OF MAINE
EAST OF PORTLAND WILL BE WARMER THAN TODAY.

LONG TERM...XPCT A CLEAR AND COOL NGT TUE NGT AS POLAR HIGH PRES
BUILDS OVER THE FA.  CLDS SLOLY ADVANCE FM THE W ON WED.  HV
INCLUCED SLGT CHC OF -SHRA LT IN THE DAY...WHICH IS MOR IN LN W/
ADJACENT OFFICES.  -SHRA PROGRESSES E ACRS OUR FA WED NGT.

THU...MORE -SHRA AS NXT COLD FNT CROSSES FA.  BY LT THU EVE...MR
MDLS NOW APPEAR TO PUSH MOISTR S OF OUR FA...LEAVING US DRY FOR THE
WKND (W/ SCT-BKN CLD CVR FRI NGT).

OTHERWISE QUIET.  IT WILL BE INTERESTING TO SEE IF RVRS WL RESPOND
TO SNOWMELT IN THE MTNS OVER THE NEXT FEW DAYS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...GLW.
NH...GLW.

JFR/CANNON/APFFEL/HAYES
Hazardous weather outlook, Apr 19, 5:27 AM EDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
527 AM EDT MON APR 19 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-191126-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
527 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE THAT STRONG THUNDERSTORMS WILL DEVELOP IN
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE LATE AFTERNOON.
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APFFEL

In the hours before

Special weather statement, Apr 19, 6:10 PM EDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
610 PM EDT MON APR 19 2004

MEZ007>009-012>014-NHZ001>004-200059-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
610 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS EVENING...

LOOK FOR WEST TO SOUTHWEST WINDS TO AVERAGE BETWEEN 15 AND 30 MPH
THROUGH THE EVENING HOURS.   GUSTS TO 40 MPH ARE POSSIBLE...
ESPECIALLY ACROSS THE HIGHER TERRAIN.

WINDS GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY.

NHZ005>010-013-014-200059-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
610 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS EVENING...

LOOK FOR WEST TO SOUTHWEST WINDS TO AVERAGE BETWEEN 15 AND 30 MPH
THIS EVENING.  GUSTS TO 40 MPH ARE POSSIBLE...ESPECIALLY IN THE
HIGHER TERRAIN AND NEAR THE IMMEDIATE COAST...AS WELL AS WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.

MEZ018>022-200059-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-
610 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THIS EVENING...

LOOK FOR WEST TO SOUTHWEST WINDS TO AVERAGE BETWEEN 15 AND 30 MPH
THROUGH THE EVENING HOURS.  GUSTS TO 40 MPH ARE POSSIBLE...ESPECIALLY
BEFORE SUNSET...AS WELL AS WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY.

MEZ023>028-200059-
COASTAL CUMBERLAND ME-COASTAL WALDO ME-COASTAL YORK ME-KNOX ME-
LINCOLN ME-SAGADAHOC ME-
610 PM EDT MON APR 19 2004

...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS
EVENING...

LOOK FOR WINDS TO GUST TO 40 MPH AT TIMES THROUGH THE EVENING
HOURS...WITH THE HIGHEST GUSTS ALONG THE IMMEDIATE COAST.  FROM
KITTERY TO SCARBOROUGH...EXPECT SOUTHWEST WINDS TO KEEP TEMPERATURES
IN THE 70S AND 80S THROUGH SUNSET.  FROM SCARBOROUGH TO ROCKLAND...
WINDS WILL GENERALLY BE FROM SOUTH...AND KEEP TEMPERATURES IN THE 50S
AND 60S.

HAYES
Special weather statement, Apr 19, 7:35 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
735 PM EDT MON APR 19 2004

MEZ007-008-NHZ001-002-200130-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
SOUTHERN COOS NH-
735 PM EDT MON APR 19 2004

...GUSTY WINDS WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT
NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT COOS COUNTY
NEW HAMPSHIRE AND NORTHERN OXFORD AND FRANKLIN COUNTIES IN NEW
HAMPSHIRE BETWEEN 815 PM AND 915 PM.  AHEAD OF THE SHOWERS AND
THUNDERSTORMS...SOUTHWEST WINDS WILL GUST TO 30 MPH AT TIMES.

AS THE SHOWERS AND THUNDERSTORMS APPROACH...SOUTHWEST WINDS WILL
INCREASE TO 20 TO 30 MPH...AND POSSIBLY GUST TO 50 MPH.  THE
STRONGEST WINDS SHOULD LAST LESS THAN 30 MINUTES...BUT DURING THAT
TIME...TREES LIMBS MAY BE DOWNED.  THIS COULD IN TURN RESULT IN
ISOLATED POWER OUTAGES.

IF YOU ARE IN THE MOUNTAINS OF NEW HAMPSHIRE AND WESTERN MAINE...BE
ON THE ALERT FOR THREATENING WEATHER...AND TAKE COVER AS THE SHOWERS
AND THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Apr 19, 8:22 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
822 PM EDT MON APR 19 2004

NHZ005>010-013-200221-
BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH-
SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
822 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE EVENING
HOURS ACROSS SOUTHERN NEW HAMPSHIRE...

LOOK FOR WEST TO SOUTHWEST TO GUST TO 40 MPH AT TIMES DURING THE
EVENING HOURS ACROSS SOUTHERN NEW HAMPSHIRE.  THE HIGHEST GUSTS WILL
OCCUR IN THE HIGHER TERRAIN.

SHOWERS AND THUNDERSTORMS APPROACHING FROM THE WEST WILL CROSS
SOUTHERN NEW HAMPSHIRE AFTER 930 PM.  WHILE THE SHOWERS AND
THUNDERSTORMS WILL BE WEAKENING AS THEY APPROACH...A FEW WIND GUSTS
TO 45 MPH ARE POSSIBLE...ESPECIALLY WHEN ACCOMPANIED BY HEAVY RAIN.

HAYES
Special weather statement, Apr 19, 9:25 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
925 PM EDT MON APR 19 2004

MEZ007-NHZ001-002-200324-
NORTHERN COOS NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
925 PM EDT MON APR 19 2004

...GUSTY WINDS WILL CONTINUE ACROSS NORTHERN NEW HAMPSHIRE AND NEARBY
WESTERN MAINE...

LOOK FOR SHOWERS...AND POSSIBLY A THUNDERSTORM...TO CROSS COOS COUNTY
NEW HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH 1030 PM.  AS THE
SHOWERS AND THUNDERSTORMS APPROACH...EXPECT WINDS TO SHIFT FROM
SOUTHWEST TO WEST AND GUST TO 45 MPH AT TIMES...ESPECIALLY IN THE
VICINITY OF RAIN SHOWERS.

AFTER THE SHOWERS PASS...WINSD WILL SHOFT TO THE WEST AND
NORTHWEST...AND DIMINISH TO 15 TO 25 MPH.

HAYES
Special weather statement, Apr 19, 9:40 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
940 PM EDT MON APR 19 2004

MEZ008-009-013-014-200340-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
940 PM EDT MON APR 19 2004

...GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED WITH SHOWERS AND
THUNDERSTORMS BEFORE MIDNIGHT...

LOOK FOR SHOWERS...AND POSSIBLY A THUNDERSTORM...TO CROSS FRANKLIN
AND CENTRAL AND SOUTHERN SOMERSET COUNTIES BETWEEB 950 PM AND 1050
PM.  AS THE SHOWERS AND POSSIBLE THUNDERSTORMS APPROACH...EXPECT WEST
TO SOUTHWEST WINDS TO GUST TO 45 MPH IN SPOTS...ESPECIALLY IN THE
HIGHER TERRAIN.

IN ADDITION...BRIEFLY HEAVY RAIN CAN BE EXPECTED.  IF YOU LIVE IN
EUSTIS...DAVIS...KINGFIELD OR JACKMAN...BE IN THE ALERT FOR THE GUSTY
WINDS AND POSSIBLE THUNDERSTORMS.

HAYES
Special weather statement, Apr 19, 10:07 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1007 PM EDT MON APR 19 2004

NHZ003>009-200407-
BELKNAP NH-MERRIMACK NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
1007 PM EDT MON APR 19 2004

...WIND GUSTS OVER 40 MPH CAN BE EXPECTED WITH SHOWERS AND
THUNDERSTORMS BEFORE MIDNIGHT...

LOOK FOR A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE ACROSS
CENTRAL AND SOUTHERN NEW HAMPSHIRE BETWEEN 1015 PM AND MIDNIGHT.  AS
THE SHOWERS AND THUNDERSTORMS APPROACH...EXPECT WEST WINDS TO GUST
BETWEEN 40 AND 50 MPH.  THESE GUSTS SHOULD LAST LESS THAN 10 MINUTES
AS THE SHOWERS APPROACH.  THE GUSTY WINDS MAY DOWN TREE LIMBS...WHICH
MAY IN TURN RESULT IN ISOLATED POWER OUTAGES.

IN ADDITION TO THE GUSTY WINDS...BRIEFLY HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.

IF YOU LIVE IN CENTRAL AND SOUTHERN NEW HAMPSHIRE...BE ON THE ALERT
FOR THE APPROACHING SHOWERS AND THUNDERSTORMS...AND THE GUSTY WEST
WINDS.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:36 PM EDTSevere Thunderstorm WarningGYXGrafton39 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.